Colorado, 2022

Hail in Colorado, August 31, 2022

August 31, 2022 · NWS GLD · 1 event in 1 county or zone

During the early afternoon a strong cold front moved south through Kit Carson County. A thunderstorm developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early afternoon a strong cold front moved south through Kit Carson County. A thunderstorm developed along the front. Hail up to quarter size was reported with this thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 11:44 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 31, 11:44 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1244 PM MDT Wed Aug 31 2022

.SHORT TERM...(Today through Friday)
Issued at 358 AM MDT Wed Aug 31 2022

During the day today an upper shortwave trough will move southeast
from Montana/Wyoming across the Tri-State area, pushing the ridge
back towards the Southwest CONUS. A weak SW-NE oriented front is
expected to move over the area during the afternoon hours. Beginning
around the mid-day hours, the CAMs are indicating isolated to
scattered storms will develop along the frontal boundary as it moves
across Eastern Colorado and portions of Southwest Nebraska before
moving southeast across the Tri-State area during the mid-afternoon
and evening hours. Soundings are favoring an inverted-v profile with
MLCAPE values ranging from 500-1100 J/kg with steep lapse rates.
That said, strong to damaging wind gusts up to 70 mph are the main
concern with the storms this afternoon. These wind gusts could
create blowing dust, especially in our extreme drought areas in
Northwest Kansas and portions of extreme Southwest Nebraska. At this
time not expecting severe hail given the unfavorable sounding
profiles, but small hail can't be ruled out should convection become
more organized.  Storms are possible across the entire area today;
however, the greatest threat of severe weather in our area is along
and west of an Indianola, NE to Oberlin, KS to Tribune, KS line The
severe threat is expected to end around 10 PM MDT with the storms
exiting the area between 10 PM and midnight. Temperatures are
expected to reach the upper 80s to upper 90s today with overnight
lows in the mid 50s to mid 60s.

Thursday is expected to be slightly cooler and dry as the ridge
returns to the area. A warm front will move over the area during the
day as a cold front pushes south from the Canadian border.
Temperatures are expected to be in the upper 80s to mid 90s for
highs and the upper 50s to lower 60s overnight. On Friday the upper
pattern shifts once again as a large trough moves from Central
Canada towards the Hudson Bay. As the trough moves east, guidance
suggests the trough will dig south into the Southern CONUS. The
associated cold front is currently expected to move over the area
during the latter half of the day Friday and into the overnight
hours. This brings our next chance of showers and storms during the
late afternoon to evening hours for those mainly east of the
Colorado border. Highs on Friday are forecast to be in the 90s
across the area with RH values possibly dropping into the upper
teens along and west of the Colorado border. As winds shift from
west to east during the day, gusts up to 25 are possible creating
elevated to near critical fire weather concerns for those along the
Colorado border. A few hours of overlapping Red Flag conditions are
possible Friday afternoon. Trends will need to be monitored over the
next few days given the dry conditions across the High Plains.

.LONG TERM...(Thursday night through Wednesday)
Issued at 1243 PM MDT Wed Aug 31 2022

For the long term period, forecast currently calls for dry
conditions with near seasonable temperatures. May have a chance for
a few storms around the beginning of the week.

Throughout the long term period, the 500mb pattern remains roughly
the same with a ridge across the Western CONUS with it amplifying
out into the North-Central Plains. Meanwhile, a cut off low is
forecasted to get stranded in the Southern CONUS around Texas before
moving slowly off to the northeast around the mid part of the week.
Ensembles show this general pattern with some variance in how much
either feature amplifies and how they interact with each other later
in the period. For the Tri-state area, this will leave us in a weak
north-northwest flow pattern aloft which could allow for a few
disturbances to move through the area. Near the surface, high
pressure from a system earlier in the weekend is forecasted to push
off to the east with a broad area of lower pressure setting up
during the week. Moisture is forecasted to be lacking for most of
the area, though there could be a surge of moisture from the south
to begin the week.

For Sunday, ensemble 850mb temps made me question whether
temperatures could climb into the 90's. But with the surface high
nearby, elected to keep temperatures near 90 which lines up with
850mb temps in the mid to upper 20's.

Next week has more uncertainty with the potential paths of the
features at 500mb and with a potential surge of moisture from the
south. Around Monday or Tuesday, guidance suggests that moisture may
advect in from the south across eastern portions of the area. This
could keep temperatures cooler if cloud cover develops with
temperatures remaining near 90. Otherwise, mid to upper 90's become
more likely. The surge of moisture could also allow for storm
development if a disturbance moves through the area. Currently do
not have any forecasted due to current guidance showing more
northerly flow aloft and the ridge axis extending to the western
portion of the area. However, any flattening or shift west with the
ridge could allow a disturbance through the area and trigger storms
if the moisture advects into the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1105 AM MDT Wed Aug 31 2022

Main aviation concern for both KGLD and KMCK will be chance for
thunderstorms early this evening. A cluster of storms is forecast
to move through the area during the late afternoon and evening
hours in response to an upper level disturbance. There are some
differences in timing among the models which leads to some
uncertainty, but most likely time seems to be in the early evening
at both sites. Some models suggesting it may be slightly later in
the evening. Either way, expect brief gusty surface winds,
possibly 50 kts or greater, along with areas of blowing dust as
the storms move through. Otherwise, VFR anticipated through the
afternoon, and then during the overnight and Thursday morning
hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...KAK
AVIATION...024
Hazardous weather outlook, Aug 31, 9:36 AM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1036 AM MDT Wed Aug 31 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1036 AM MDT Wed Aug 31 2022 /1136 AM CDT Wed Aug 31 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Isolated to scattered thunderstorms are expected to develop over the
Tri-State area, mainly between 3 PM and 10 PM MDT. Damaging wind
gusts up to 70 mph with blowing dust and locally heavy rainfall are
the main hazards.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Elevated to near critical fire weather conditions are possible
Friday
afternoon, mainly along and west of the Colorado border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 31, 12:58 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
158 PM MDT Wed Aug 31 2022

COZ090-312015-
Yuma County CO-
158 PM MDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of southeastern Yuma
County through 215 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Wray, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Yuma
County, including the following locations... Vernon and Beecher
Island.

This includes Highway 385 between mile markers 221 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3976 10238 3995 10238 3996 10209 3976 10209
TIME...MOT...LOC 1958Z 270DEG 24KT 3985 10224

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KAK
Special weather statement, Aug 31, 1:14 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
214 PM MDT Wed Aug 31 2022

COZ091-312030-
Kit Carson County CO-
214 PM MDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 230 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Cope, or 15 miles north of Seibert, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10302 3957 10282 3944 10282 3944 10302
TIME...MOT...LOC 2014Z 268DEG 14KT 3951 10293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KAK
Special weather statement, Aug 31, 1:19 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Wed Aug 31 2022

COZ090-KSZ001-312045-
Yuma County CO-Cheyenne KS-
219 PM MDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado and west central Cheyenne Counties in
northwestern Kansas through 245 PM MDT/345 PM CDT/...

At 219 PM MDT/319 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Bonny Reservoir, moving southeast at
30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado and west central Cheyenne Counties in
northwestern Kansas, including the following locations... Beecher
Island.

This includes Highway 385 between mile markers 221 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3978 10228 3991 10217 3980 10189 3964 10201
TIME...MOT...LOC 2019Z 309DEG 26KT 3978 10210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KAK

The radar

The Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
August 31, 1:21 PM MST
Where
Kit Carson County, 13.3 mi N of Seibert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.490, -102.840

The hail ranged from pea to quarter in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053797.